Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 25, 2021Hale County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 25, 2021, 7:10 PM CDT for Hale County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 7:10 PM CDT (00:10 UTC)
Expired
Mar 25, 2021, 8:00 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL

County Hale County, AL

The radar

The Birmingham radar (KBMX), 121 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
3.1
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS84 KBMX 260010
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
710 PM CDT Thu Mar 25 2021
 
ALZ030>033-260100-
Greene AL-Hale AL-Sumter AL-Perry AL-
710 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...SOUTHEASTERN
GREENE...CENTRAL HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL 800 PM
CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dug Hill, or 9 miles southeast of Livingston, moving northeast at 65
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensboro, Forkland, Greensboro Municipal Airport, Walden Quarters,
Duffys Bend, Bluffport, Sawyerville, Thornhill, Arcola, Coatopa, Dug
Hill, Wedgeworth, Tishabee, Belmont, Morgan Springs, Selden Lock And
Dam, Demopolis Lock And Dam, McDowell, Birdine and Harper Hill.

LAT...LON 3296 8755 3273 8738 3252 8782 3254 8782
      3254 8785 3253 8785 3252 8784 3252 8791
      3249 8795 3246 8796 3244 8803 3241 8804
      3240 8806 3256 8819
TIME...MOT...LOC 0010Z 236DEG 59KT 3253 8805 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 25, 6:52 PM CDT, 18 minutes earlier.

Area forecast discussion, Mar 25, 6:52 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 PM CDT Thu Mar 25 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0624 PM CDT Thu Mar 25 2021/

Long track damaging tornadoes have moved across Central Alabama
this afternoon. Significant damage has taken place. At this
writing, no tornado warnings are in effect. A Tornado Watch
remains in effect until 8 pm and may be extended.

So what now, a warm front was located just north of the area while
a cold front/trough was still back to the west. The latest RAP
analysis has SBCAPE values still over 2000 and will become even
more suppressed to the southern reaches the next few hours. A
rain induced boundary or axis of a mixed up atmosphere was west to
east across Central Alabama from TCL to ANB. SRH values will
slowly go down as the low level jet exits northward. So at this
time, it appears the greatest threat will reside south of a line
from Sumter County to Randolph County. The threat north of this
area is certainly not zero, and will keep a mention of severe
storms including tornadoes, but the threat is lower than earlier
this afternoon. So will make some changes to the graphics suite
but the overall trend in the forecast looks ok.

75

Previous short-term discussion:
/Updated at 450 AM CDT Thu Mar 25 2021/
Today through Friday.

So far this AM we have had widespread showers with embedded
thunderstorms as it spread NE across C AL. The activity has been
elevated and while we are watching for any rogue storms, severe
activity during the early morning hours should be marginal at
best until the warm front makes its way northward later today. We
have increased the severe threat in the NW half of C AL for this
afternoon and evening. This probably doesn't come as much of a
surprise as this system is ramping up to be significant there with
strong tornadoes a possibility. The SE half of C AL is a
different story. While we have a marginal threat this AM for
portions of C AL, for the rest of the afternoon and evening,
parameters are much lower in the SE counties with convection not
as likely there until later this evening. After the current
convection currently on the radar pushes N, we should have a
somewhat lull in activity in the SE.

In contrast, by around 11am, our warm front should be to the N of
the area. Models suggest some cellular activity will likely pop
up in the NW first. MUCAPE will not be lacking, but will be
highest in the west for this afternoon. 0-6km bulk shear will be
in ample supply across C AL. However, 0-1km shear will be
decidedly higher in the NW. Although amounts vary, guidance is in
agreement decreasing this low level shear significantly after 6z
as the bulk of the instability skirts to the NE. This will be not
only with the front moving across, but our negatively tilted upper
shortwave that is expected to be over the Arklatex ~18z today
expected to race off toward IL/IN by midnight tonight. With the
bulk of the activity in the SE counties expected for later this
evening, this greatly decreases the chance for severe weather for
them S of the I85 corridor. This is the reason for the sharp risk
gradient in our severe graphics. Timing is pretty similar to what
we had yesterday except possibly starting in the NW at 11am
instead of noon. The front is expected to make progress after
midnight with the risk for TS in the SE counties much lower for
the day on Friday with lower dew points moving in behind the
front.

08

.LONG TERM...
/Updated at 450 AM CDT Thu Mar 25 2021/
Friday night through Wednesday.

Rain chances should be minimal for Friday evening but increase
after midnight into the pre-dawn hours on Saturday with some
thunderstorms possible in the NW with shortwave activity. Rain
chances increase once again for Saturday into Sunday with the
approach of another frontal system number 2. However, the upper
dynamics still need to be worked out. The upper setup does not
show a negatively tilted system like front 1. However, we will
have warm and moist air waiting for this springtime front. While
some strong storms cannot be ruled out, will hold off adding
severe just yet with the weekend system. Extended guidance
diverges on timing and strength of the upper low/shortwave behind
the front for Mon/Tue time frame, so only going with low pops for
now. A third front approaches by end of the extended by Wednesday
with elevated shower and thunderstorm chances returning.

08

&&

.AVIATION...
00Z TAF Discussion.

Showers and thunderstorms will still affect the terminals the next
several hours until a cold front/trough moves through. Until then,
showers and thunderstorms with gradually lowering ceilings. It
appears the general trend will be for the ceilings to hold in the
MVFR range at 015-030. Winds will also be gusty at times even
outside convection. Low level winds will eventually lift north of
the area, reducing any LLWs and wind gusts. The northern terminals
will eventually become VFR by 15-18z while some clouds may hold on
near TOI and MGM. As the surface boundary moves through, winds
will go from south to west northwest.

75

&&

.FIRE WEATHER...

A moist air mass with high relative humidity values will develop
and continue through the weekend with multiple episodes of showers
and thunderstorms. A warm front will lift northward today and
produce numerous showers and a few thunderstorms. Southerly winds
will increase to 10 to 15 mph with higher gusts today as a strong
storm system approaches from the west. There is risk of severe
thunderstorms with tornadoes this afternoon and evening. Rain
chances are lower on Friday, but more showers and thunderstorms
are expected for over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  75  54  79  61 / 100  10  40  70  80
Anniston    57  78  59  82  63 / 100  10  40  60  60
Birmingham  55  76  60  81  64 / 100  10  50  70  80
Tuscaloosa  54  78  62  82  64 /  80  10  40  60  80
Calera      57  76  62  82  64 / 100  10  40  60  70
Auburn      63  76  64  82  64 /  80  30  20  30  20
Montgomery  64  78  65  85  67 /  90  20  20  30  30
Troy        65  80  66  85  67 /  80  40  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 25, 5:04 AM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
504 AM CDT Thu Mar 25 2021

ALZ011>015-017>050-261315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
504 AM CDT Thu Mar 25 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A couple severe storm may occur this morning with a threat of a
couple tornadoes, damaging winds, and hail up to quarter size. This
morning threat is mainly for areas near and west of Interstate 65
through around 11 am.

A significant severe weather event is expected across much of
Central Alabama from around 11 am through midnight. The greatest
threat will be along and northwest of Interstate 59, where strong
tornadoes, damaging winds, and large hail will be possible. The
overall threat gradually decreases to the southeast of there.

A Wind Advisory is in effect from 11 AM through 10 PM for most of
Central Alabama excluding areas generally south of Interstate 85.
Sustained winds will be out of the south around 10 to 20 mph with
occasional gusts up to 40 mph outside of any thunderstorm activity,
especially in higher terrain areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding may occur along portions of the Tombigbee and Black
Warrior River Basins this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
on today into this evening.

08

In the hours before

Special weather statement, Mar 25, 6:15 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
615 PM CDT Thu Mar 25 2021

ALZ013-015-252345-
Fayette AL-Walker AL-
615 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND NORTHERN
FAYETTE COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bankston, or 8 miles northeast of Fayette, moving
northeast at 85 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fayette, Carbon Hill, Glen Allen, Kansas, Nauvoo, Eldridge, Bankston,
Smith Lake, Bazemore, Richard Arthur Field, Fayette County Public
Lake, Bevill State College Fayette, Hubbertville, Cedrum Area,
Fowlers Crossroads, Holly Grove, Lupton, Townley and Walker County
Airport.

LAT...LON 3391 8773 3391 8764 3398 8764 3400 8761
      3399 8722 3398 8720 3400 8719 3400 8716
      3362 8774 3378 8791
TIME...MOT...LOC 2315Z 229DEG 73KT 3377 8772

25/Owen
Local storm report, Mar 25, 6:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          2 SE CALERA             33.08N 86.74W
03/25/2021                   SHELBY             AL   NWS EMPLOYEE

            TREES DOWN ALONG THE INTERSTATE NEAR MM229.
            REPORTED BY OFF DUTY NWS EMPLOYEE.

&&

CBD
Local storm report, Mar 25, 7:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
704 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TORNADO          1 WNW BIRMINGHAM RACE C 33.58N 86.68W
03/25/2021                   JEFFERSON          AL   BROADCAST MEDIA

            10-20 HOMES HEAVILY DAMAGED NEAR WILLOW LANE
            AND ROEBUCK FOREST DRIVE.

&&

CBD
Special weather statement, Mar 25, 7:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
704 PM CDT Thu Mar 25 2021

ALZ019-027-260030-
Calhoun AL-Talladega AL-
704 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA AND
CENTRAL CALHOUN COUNTIES UNTIL 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lincoln to near Jacksonville. Movement was
northeast at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Lincoln, Weaver, Munford, Ohatchee, Hobson City,
Talladega Superspeedway, Honda Manufacturing Of Alabama, Blue
Mountain, Bynum, Alexandria, Talladega Municipal Airport,
Jacksonville State University and Logan Martin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for central and
east central Alabama.

LAT...LON 3377 8564 3370 8564 3345 8622 3350 8627
      3351 8627 3349 8625 3354 8619 3359 8622
      3359 8619 3361 8620 3362 8617 3366 8617
      3370 8620 3370 8618 3367 8615 3371 8614
      3376 8606 3385 8564 3384 8559 3380 8559
TIME...MOT...LOC 0004Z 245DEG 53KT 3359 8613 3377 8573

32/Davis
Local storm report, Mar 25, 7:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TORNADO          OHATCHEE                33.79N 86.02W
03/25/2021                   CALHOUN            AL   BROADCAST MEDIA

            *** 5 FATAL ***
            SUBSTANTIAL DAMAGE TO PROPERTY AND HOMES IN
            THE CITY OF OHATCHEE. CORONER CONFIRMS 5
            FATALITIES. UPDATE FOR FATALITY COUNT.

&&

CBD
Special weather statement, Mar 25, 7:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
710 PM CDT Thu Mar 25 2021

ALZ030>033-260100-
Greene AL-Hale AL-Sumter AL-Perry AL-
710 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY...SOUTHEASTERN
GREENE...CENTRAL HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL 800 PM
CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dug Hill, or 9 miles southeast of Livingston, moving northeast at 65
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensboro, Forkland, Greensboro Municipal Airport, Walden Quarters,
Duffys Bend, Bluffport, Sawyerville, Thornhill, Arcola, Coatopa, Dug
Hill, Wedgeworth, Tishabee, Belmont, Morgan Springs, Selden Lock And
Dam, Demopolis Lock And Dam, McDowell, Birdine and Harper Hill.

LAT...LON 3296 8755 3273 8738 3252 8782 3254 8782
      3254 8785 3253 8785 3252 8784 3252 8791
      3249 8795 3246 8796 3244 8803 3241 8804
      3240 8806 3256 8819
TIME...MOT...LOC 0010Z 236DEG 59KT 3253 8805

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:04 PM CDTSpecial Weather StatementBMXCalhoun26 min
Mar 25, 7:07 PM CDTTornado WarningBMXMarengo24 min
Mar 25, 7:16 PM CDTSevere Thunderstorm WarningBMXGreene, Hale32 min
Mar 25, 7:17 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne14 min
Mar 25, 7:31 PM CDTFlash Flood WarningBMXCalhoun, Cherokee, Cleburne3 hr
Mar 25, 7:34 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa23 min
Mar 25, 7:48 PM CDTSpecial Weather StatementBMXJefferson27 min
Mar 25, 8:28 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair28 min
Mar 25, 8:33 PM CDTSevere Thunderstorm WarningBMXChilton42 min
Mar 25, 8:51 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair25 min
Mar 25, 8:58 PM CDTSevere Thunderstorm WarningBMXCoosa49 min
Mar 25, 9:01 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby24 hr
Mar 25, 9:04 PM CDTTornado WarningBMXChilton, Coosa32 min
Mar 25, 9:21 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker12 hr
Mar 25, 9:23 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker60 hr
Mar 25, 9:41 PM CDTRiver Flood WarningBMXGreene, Hale, Tuscaloosa24 hr
Mar 25, 9:44 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa60 hr
Mar 25, 9:47 PM CDTRiver Flood WarningBMXSumter12 hr
Mar 25, 9:49 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter5 days
Mar 25, 9:51 PM CDTTornado WarningBMXChambers, Clay, Randolph, Tallapoosa54 min
Mar 25, 11:20 PM CDTAreal Flood WarningBMXBlount, Jefferson, St. Clair6 hr
Mar 25, 11:55 PM CDTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair58 hr
Mar 26, 5:26 AM CDTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega4 days
Mar 26, 5:32 AM CDTAreal Flood WarningBMXCherokee6 days

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.